Minnesota, 2018

Hail and Damaging Winds in Minnesota, June 29, 2018

June 29, 2018 · NWS DLH · 20 events in 4 counties and zones

A line of thunderstorms began in western North Dakota early in the evening of June 28th and then swept into northern Minnesota during the early morning hours of the 29th. While there were a few hail reports, this line was primarily a damaging wind producer and featured a measured gust to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A line of thunderstorms began in western North Dakota early in the evening of June 28th and then swept into northern Minnesota during the early morning hours of the 29th. While there were a few hail reports, this line was primarily a damaging wind producer and featured a measured gust to 80 mph. Numerous trees were damaged by the storms and fell onto homes and power lines.The storms continued to produce strong winds over the open waters of Lake Superior, but weakened to the south as they moved into northwestern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 2:45 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 2:45 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
345 AM CDT Fri Jun 29 2018

.SHORT TERM...(Today through Saturday)
Issued at 345 AM CDT Fri Jun 29 2018

Several rounds of thunderstorms are expected during the next 36
hours. A mesoscale convective complex over eastern North Dakota at
230 AM will continue moving eastward and move into our western
zones between 7 and 8 AM. Strong 850 mb low-level jet is forecast
to veer into northern Minnesota, maintaining the storms as they
move across northern Minnesota, northwest Wisconsin, and western
Lake Superior. Damaging winds and torrential rainfall are expected
with the storms as they move through the Northland.

Clouds will clear across our southern zones late this morning or
early this afternoon in the wake of the morning storms. A warm
front which stretched from near Devils Lake southeast to near
Brainerd and then east into western Upper Michigan early this
morning will lift northward in the wake of the MCS. South of the
boundary very warm and humid conditions are expected. Highs will
reach the upper 80s to low 90s with heat indices in the upper 90s
to near 100 degrees. A Heat Advisory has been issued for our
southern tier of counties, where heat indices will be highest.
Temperatures and humidity farther north will be uncomfortable with
highs in the upper 70s to upper 80s, except along the north shore
where cooler temperatures will be found. The highest heat index
values in the northern third of Minnesota will reach the low 90s,
including Grand Rapids and Hibbing.

Surface low pressure will move toward northwest Minnesota this
afternoon and slide along the warm front over northern Minnesota
and northwest Ontario tonight. A cool front will accompany the low
and will move eastward tonight. Showers and thunderstorms will
redevelop along the warm front late this afternoon or early this
evening as the low approaches. Strong to severe storms will be
possible once again with large hail, damaging winds, and
torrential rainfall possible. Another area of storms will move
eastward with the cool front with most of the Northland seeing
precipitation overnight into Saturday morning. The storms are
expected to weaken and dissipate by mid-morning. Thunderstorms are
possible once again Saturday afternoon along the slow-moving cool
front and may be strong to severe and bring a risk of heavy
rainfall.

.LONG TERM...(Saturday night through Thursday)
Issued at 345 AM CDT Fri Jun 29 2018

The upper trough and stronger shortwave will be moving through
the Northern Plains Saturday night and into Minnesota/Wisconsin on
Sunday. After this time, the flow will become zonal for a brief
period before it backs as yet another trough/low move into the
Pacific Northwest early next week.

The frontal boundary will be over eastern Minnesota Saturday
evening and will slowly shift east of the Northland Sunday into
Sunday night. The low level jet will have or will be shifting east
of northwest Wisconsin Saturday night. We expect more
thunderstorms into Saturday night with chances highest over
northwest Wisconsin. PWAT values from 1.5 to 1.7 inches will be
present which could lead to locally heavy rainfall over far
eastern Minnesota into northwest Wisconsin. The absence of a
stronger low level jet should limit how widespread the heavy rain
becomes. As the upper trough moves into the region Sunday, the
chance for thunderstorms will continue, especially over northwest
Wisconsin.

As the upper low/trough moves into the Pacific Northwest
Monday/Tuesday, low amplitude ridging will develop over the
Northland. A frontal boundary will lift north Monday/Tuesday and
be a focus for more showers/storms, especially Monday night into
Tuesday night. Some strong/severe storms along with a risk of
heavy rain will occur with those storms.

Highs will be lowest Sunday and range from the mid seventies to
around eighty but gradually warm into the lower to middle eighties
by mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1233 AM CDT Fri Jun 29 2018

Late night convective thunderstorms will be the main issue for
the TAF period. A cluster of intense thunderstorms currently
moving into central North Dakota is expected to move eastward into
northwest Minnesota during the latter portion of the night. The
storms will then move into northeast Minnesota on Friday morning.
At this point, it appears the strongest storms will move across
the KHIB and KINL areas. We should then see a bit of a break,
before more showers and thunderstorms develop late in the day and
into the evening. Some MVFR/IFR CIG's and VSBY's will be possible
at times throughout the period.

Patchy fog will occur tonight and it could be dense in spots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  84  67  82  61 /  70  50  40  40
INL  79  65  79  60 /  90  40  30  20
BRD  89  70  82  62 /  60  30  30  20
HYR  90  74  87  65 /  30  20  50  60
ASX  88  67  85  62 /  60  40  50  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 8 PM CDT this evening for
     WIZ006>009.

MN...Heat Advisory from noon today to 8 PM CDT this evening for
     MNZ034-036-038.

LS...None.
&&

SHORT TERM...Huyck
LONG TERM...Melde
AVIATION...Melde/DAP
Hazardous weather outlook, Jun 29, 4:01 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
501 AM CDT Fri Jun 29 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
501 AM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A Severe Thunderstorm Watch has been issued for most of the
Northland until 11 AM CDT.

Strong to severe thunderstorms will move eastward across the
Northland this morning. Damaging winds and torrential rain, which
may lead to localized flooding, are the main hazards.

Very warm and muggy conditions are expected for portions of
central and east-central Minnesota and northern Wisconsin. A Heat
Advisory is in effect for locations where heat index values
between 95 and 100 degrees are expected.

Another round of strong to severe thunderstorms is possible this
afternoon and tonight as an area of low pressure moves through
northern Minnesota and into northwest Ontario. Large hail,
damaging winds, and torrential rain are possible.

Strong northeast winds will increase the threat of rip currents
today through this evening for areas near the Twin Ports,
including the beaches of Duluth and Superior. A Beach Hazards
Statement has been issued for these areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible again Saturday into
Saturday night over portions of east-central and northeast
Minnesota and northwest Wisconsin.

There will periodic chances for more thunderstorms Sunday into
mid
week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN Spotters will likely be needed this morning and may be
needed again tonight and Saturday.

LSZ121-140>148-301030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
501 AM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A Severe Thunderstorm Watch is in effect through 11 AM CDT.

Thunderstorms will be possible into early afternoon. Some of the
storms could be severe producing strong winds. More thunderstorms
are possible tonight, some of which could be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms will be possible Saturday into Saturday
night with periodic chances for more thunderstorms Sunday into mid
week.

Melde/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The Duluth radar (KDLH), 184 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
June 29, 5:05 AM CST
Where
Itasca County, 0.46 mi E of Alvwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.730, -94.270

Numerous trees were blown down along CR 29 near Alvwood. One tree fell onto a cabin.

Thunderstorm Wind, Itasca

When
June 29, 5:20 AM CST
Where
Itasca County, 3.12 mi NE of Inger
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.580, -93.950

Multiple 15 inch diameter aspen trees were blown down along County Road 35 south of Oslund.

Thunderstorm Wind, Itasca

When
June 29, 5:31 AM CST
Where
Itasca County, 1.67 mi SW of Mack
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.550, -93.800

A tree was knocked down onto a power line which then caught fire.

Hail, Itasca

When
June 29, 5:39 AM CST
Where
Itasca County, Bigfork
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.750, -93.650

Thunderstorm Wind, Itasca

When
June 29, 5:59 AM CST
Where
Itasca County, 0.83 mi NE of Bovey
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.310, -93.420

A tree fell onto a home and took down a power line.

Thunderstorm Wind, Itasca

When
June 29, 6:05 AM CST
Where
Itasca County, Keewatin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.400, -93.080

A large, 3 inch diameter tree branch was blown down.

Hail, St. Louis

When
June 29, 6:07 AM CST
Where
St. Louis County, 2.07 mi N of Mountain Iron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.560, -92.630

Thunderstorm Wind, St. Louis

When
June 29, 6:08 AM CST
Where
St. Louis County, 5.82 mi NE of Haley
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.990, -92.660

Several pine trees were ripped up at the roots and toppled near Elbow Lake.

Hail, Itasca

When
June 29, 6:09 AM CST
Where
Itasca County, 0.83 mi NE of Bovey
Measured
0.75 in hail
Reported by
Public
Coordinates
47.310, -93.420

Thunderstorm Wind, St. Louis

When
June 29, 6:14 AM CST
Where
St. Louis County, 1.38 mi S of Hibbing
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.400, -92.950

Numerous trees and power lines were blown down.

Thunderstorm Wind, St. Louis

When
June 29, 6:18 AM CST
Where
St. Louis County, 0.46 mi W of Cook Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.820, -92.690

The wind gust was measured by the AWOS station at the Cook Airport.

Hail, St. Louis

When
June 29, 6:26 AM CST
Where
St. Louis County, 0.83 mi NW of North Mitchell
Measured
0.75 in hail
Reported by
Public
Coordinates
47.460, -92.910

Hail, St. Louis

When
June 29, 6:29 AM CST
Where
St. Louis County, 1.16 mi SE of Embarrass
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.660, -92.180

Thunderstorm Wind, St. Louis

When
June 29, 6:34 AM CST
Where
St. Louis County, 0.93 mi E of Iron Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.420, -92.600

A 20 inch diameter tree was snapped by thunderstorm winds on Kapla Lake Road.

Thunderstorm Wind, St. Louis

When
June 29, 6:35 AM CST
Where
St. Louis County, 0.83 mi SE of Eveleth
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.460, -92.540

Numerous trees and power lines were blown down.

Thunderstorm Wind, St. Louis

When
June 29, 6:38 AM CST
Where
St. Louis County, 1.16 mi NE of Ely
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.910, -91.850

Numerous trees and power lines were blown down in the Ely area and created power outages.

Thunderstorm Wind, St. Louis

When
June 29, 6:42 AM CST
Where
St. Louis County, 1.67 mi NW of Babbitt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.700, -91.940

A 20 inch diameter tree was toppled and power lines were knocked down.

Thunderstorm Wind, Lake

When
June 29, 6:55 AM CST
Where
Lake County, 15.24 mi NW of Forest Center
Measured
70 kt (81 mph) measured gust
Reported by
Amateur Radio
Coordinates
47.980, -91.510

The wind was measured by a personal weather station on Moose Lake Road.

Thunderstorm Wind, St. Louis

When
June 29, 7:04 AM CST
Where
St. Louis County, 0.83 mi NW of (Elo)ely Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.830, -91.840

The wind gust was measured by station ELOM5.

Thunderstorm Wind, Cook

When
June 29, 7:45 AM CST
Where
Cook County, 1.87 mi E of Schroeder
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.550, -90.880

A large tree was blown down near the intersection of Highway 61 and Temperance Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763421, 763422, 763423, 763416, 763424, 763425, 763417, 763426, 763418, 763427, 763434, 763419, 763420, 763428, 763429, 763430, 763431, 763435, 763436, 763433.